[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 185
Citations 0
Comment & Response
January 2014

Phenytoin Toxicity Unlikely to Result in Arrhythmias—Reply

Author Affiliations
  • 1Department of Medicine (Heart and Vascular Institute), Tulane University, New Orleans, Louisiana
  • 2Veterans Affairs Palo Alto Health Care System, Palo Alto, California
  • 3Department of Medicine (Cardiovascular Medicine), Stanford University, Stanford, California
JAMA Intern Med. 2014;174(1):167-168. doi:10.1001/jamainternmed.2013.11168

In Reply We appreciate the comments provided by Algren and Christian, who contend that phenytoin did not contribute to our presented clinical findings.1

We disagree and are certain that phenytoin use was a major contributor. The classic findings of high-dose, rapid phenytoin administration that they describe are inapplicable to our patient, who was a complex patient with recent liver transplant, status epilepticus, and renal failure, in whom polypharmacy resulted in the electrocardiographic (ECG) changes.

First Page Preview View Large
First page PDF preview
First page PDF preview
×